Alabama, 2023

Hail in Alabama, April 3 to 6, 2023

April 3 to 6, 2023 · NWS BMX · 2 events in 2 counties and zones

A persistent zone of deep layer shear over the Gulf Coast region and moderate mid level lapse rates produced conditions somewhat favorable for large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A persistent zone of deep layer shear over the Gulf Coast region and moderate mid level lapse rates produced conditions somewhat favorable for large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 3, 2:59 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Apr 3, 2:59 PM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
359 PM CDT Mon Apr 3 2023

...New LONG TERM...

.SHORT TERM...
(This afternoon through Tuesday)
Issued at 136 PM CDT MON APR 3 2023

The remaining showers continue to move out of the area as forcing
associated with the shortwave is becoming more focused over the Mid-
Atlantic region. Conditions for the remainder of the day will be
influenced by a northwest to southeast oriented warm front lifting
northward across south-central Mississippi and south Alabama.
Dewpoints in the upper 60s to lower 70s will develop across the
southern and southwestern portions of the area this afternoon as
temperatures warm into the lower 80s. Cooler air and more clouds
will be in place across the northeastern half of the area where high
temperatures are expected to remain in the upper 60s to mid 70s. In
the warmer air across the southwest, robust instability is expected
to develop throughout the afternoon with MLCAPE around 2500 J/kg.
Marginally strong mid-level flow will support eff. bulk shear values
around 40 kts. Enough low-level moisture remains in place to support
at least isolated convection this afternoon which could become
strong due to the unstable airmass set to develop. However,
subsidence in the wake of the exiting shortwave and perhaps too much
dry air aloft could limit any additional storms from developing in
the first place, making this very much a conditional threat. Any
isolated convection that develops along the theta-e gradient this
afternoon will need to be watched closely for a threat of damaging
winds up to 60 mph and quarter size hail. Support will wane this
evening as instability decreases with dry and mild conditions
expected after midnight. Moist and cooler conditions in the east may
result in patchy fog development tonight. The heat is activated
tomorrow as we remain on the western periphery of a building
subtropical ridge producing height rises across the area. Rising
thicknesses suggest highs will reach the mid to upper 80s tomorrow
with clouds decreasing through the afternoon.

86/Martin

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 313 PM CDT MON APR 3 2023

Models continue to show a slow moving cold front approaching the
area late Wednesday night/early Thursday morning. There remains a
chance of thunderstorms Wednesday afternoon, but lack of height
falls and the potential for a warm nose aloft keep confidence low
on the potential for any severe storms.

The front moves into the area early Thursday, and eventually
stalls as it hangs up in southwesterly flow. Convergence along the
front and upper level impulses will keep an axis of rainfall
across the area, mainly in the northwest through Thursday. A
shortwave will bring more widespread rain through at least
Saturday, before drier air arrives. There is some disagreement
within models on how quickly the shortwave arrives and clears the
area. This could lead to rain lingering into Sunday.

14

Previous long-term discussion:
(Tuesday night through Sunday)
Issued at 332 AM CDT MON APR 3 2023

A potent mid-latitude cyclone will move northeastward across the
Upper Midwest Tuesday night, eventually occluding as it moves near
the Boundary Waters and Lake Superior into adjacent portions of
western Ontario Wednesday and Wednesday night. Meanwhile strong
ridging will extend from the eastern Gulf up the East Coast. Southerly
winds ahead of this system will result in warm overnight lows
Tuesday night. The cold front and associated pre-frontal moisture
axis/precipitation continue to trend slower due to the downstream
ridging, with the front itself now not arriving in our far
northwest counties until midnight or later Wednesday night.
Another very warm day is expected Wednesday with southerly winds
and dry air aloft. CAPE values will be around 1000 to 1500 J/kg
Wednesday afternoon with 0-6 km bulk shear values around 50 kts
but 0-3km and 0-1km shear will be weak with flow parallel to the
front. This may allow for a conditional risk of isolated severe
storms with damaging winds/hail in our far northwest counties
Wednesday afternoon and evening, but convective development ahead
of the front is uncertain given the lack of height falls. Guidance
is also inconsistent regarding initiation with some members
indicating precipitation remaining mostly post-frontal. Given
these factors and the lack of run to run consistency, probability
of severe storms appears too low to mention in the HWO at this
time. Will continue to monitor as we get in range of the HREF.

A 1032mb post-frontal surface high will allow the front to
continue to sag southeastward through the area Thursday despite
the ridge aloft and upper-level flow parallel to the front. Weak
waves in the southwest flow aloft as well as isentropic lift over
the front will result in continued chances for showers and
isolated storms, but the stronger shear will remain behind the
front. A very strong southeast to northwest gradient in high
temperatures will be present with 80s in the southeast counties
and temperatures struggling to reach 60 in the far northwest. A
relative lull in precipitation appears to occur Thursday evening,
before another disturbance in the southwest flow aloft causes an
increase in light rain late Thursday night into Friday. Meanwhile
high pressure moving eastward will also result in a CAD wedge
building down towards the area, with easterly winds at the surface
veering to southwesterly aloft aiding the isentropic lift. Highs
have trended down for Friday and Saturday and may need to be
lowered further depending on coverage of precipitation and
strength of the wedge, with another shortwave causing an uptick in
stratiform rain Saturday and Saturday night. Some drier air
begins to move in Sunday but there is some spread in the guidance
regarding how quickly that occurs. Thankfully there are no severe
storm concerns for Easter weekend but it will be dreary at times.

32/Davis

&&

.AVIATION...
(18Z TAFS)
Issued at 136 PM CDT MON APR 3 2023

A mixed bag of MVFR and VFR conditions will continue this afternoon,
but the trend should favor gradual improvement as the shortwave
moves further east of the area. There's a small risk for isolated
convective development this afternoon near the southern
terminals, but minimal coverage is expected so did not mention in
the TAF. Moist, low-level conditions and warm advection will
result in the development of MVFR/IFR ceilings again tonight and
perhaps some patchy fog through the early morning hours.
Improvement will be slow tomorrow morning, but could see some
sites return to VFR by late in this TAF cycle.

86/Martin

&&

.FIRE WEATHER...

Drier conditions return for Tuesday and Tuesday night. Minimum RH
values will fall into the 45 to 60 percent range, with increasing
southerly 20ft winds around 8 to 12 mph. Rain returns from the
northwest Wednesday/Wednesday night, but the southeast half of the
area should remain dry Wednesday afternoon with RH values around
40 to 45 percent and southerly 20ft winds around 10 to 16 mph.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     58  84  64  86 /  20  10  10  20
Anniston    61  84  65  87 /  20  10  10  10
Birmingham  64  86  67  87 /  20  10  10  20
Tuscaloosa  65  87  68  87 /  20  10   0  30
Calera      65  85  66  87 /  20  10   0  20
Auburn      64  83  64  87 /  20  10  10  10
Montgomery  66  87  65  88 /  20  10   0  10
Troy        68  88  66  88 /  20  10   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...86
LONG TERM....14
AVIATION...86
Hazardous weather outlook, Apr 3, 2:22 AM CST, 13 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
322 AM CDT Mon Apr 3 2023

ALZ011>015-017>050-041130-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
322 AM CDT Mon Apr 3 2023

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

The air mass will become increasingly unstable across west and south
Alabama this afternoon and evening. Thunderstorm coverage will be
very limited, but any storm that develops has the potential to become
severe, producing damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
this afternoon and evening.

In the hours before

Special weather statement, Apr 3, 3:18 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Birmingham AL
418 PM CDT Mon Apr 3 2023

ALZ022-031-032145-
Greene AL-Pickens AL-
418 PM CDT Mon Apr 3 2023

...A strong thunderstorm will impact portions of southeastern Pickens
and northwestern Greene Counties through 445 PM CDT...

At 418 PM CDT, Doppler radar was tracking a strong thunderstorm near
Aliceville, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Aliceville, Union, Benevola, Mantua, Snoddy, Pleasant Ridge and
Lewiston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3315 8787 3297 8785 3294 8817 3295 8817
      3297 8816 3298 8817 3299 8817 3300 8818
      3312 8819
TIME...MOT...LOC 2118Z 264DEG 26KT 3305 8809

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

75 Linhares

The radar

The Columbus AFB radar (KGWX), 104 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Greene

When
April 3, 4:04 PM CST to 4:05 PM CST
Where
Greene County, 0.69 mi N of Snoddy
Measured
1 in hail
Reported by
Public
Coordinates
33.040, -87.880

Quarter size hail reported near the intersection of Joseph Wilder Road and Highway 191.

Hail, Montgomery

When
April 6, 3:43 PM CST to 3:44 PM CST
Where
Montgomery County, 0.9 mi SW of Chisholm
Measured
1 in hail
Reported by
Public
Coordinates
32.390, -86.260

Quarter size hail reported in the city of Montgomery.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2023Every state in 2023This day in weather historyWarnings in Alabama, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093454, 1093455.